Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Journal of Econometric Methods

Ed. by Giacomini, Raffaella / Li, Tong

Mathematical Citation Quotient (MCQ) 2018: 0.06

See all formats and pricing
More options …

Percentile and Percentile-t Bootstrap Confidence Intervals: A Practical Comparison

Christopher J. Elias
  • Corresponding author
  • Department of Economics, 703 Pray-Harrold, Eastern Michigan University, Ypsilanti, MI, 48197, USA
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
Published Online: 2014-07-10 | DOI: https://doi.org/10.1515/jem-2013-0015


This paper employs a Monte Carlo study to compare the performance of equal-tailed bootstrap percentile-t, symmetric bootstrap percentile-t, bootstrap percentile, and standard asymptotic confidence intervals in two distinct heteroscedastic regression models. Bootstrap confidence intervals are constructed with both the XY and wild bootstrap algorithm. Theory implies that the percentile-t methods will outperform the other methods, where performance is based on the convergence rate of empirical coverage to the nominal level. Results are consistent across models, in that in the case of the XY bootstrap algorithm the symmetric percentile-t method outperforms the other methods, but in the case of the wild bootstrap algorithm the two percentile-t methods perform similarly and outperform the other methods. The implication is that practitioners that employ the XY algorithm should utilize the symmetric percentile-t interval, while those who opt for the wild algorithm should use either of the percentile-t methods.

Keywords: bootstrap; confidence interval; Monte Carlo

JEL Codes: C01; C12; C15; C20; C23


  • Brownstone, D., and R. Valletta. 2001. “The Bootstrap and Multiple Imputations: Harnessing Increased Computing Power for Improved Statistical Tests.” The Journal of Economic Perspectives 15 (4): 129–141.CrossrefGoogle Scholar

  • Cameron, A. C., J. B. Gelbach, and D. L. Miller. 2008. “Bootstrap-Based Improvements for Inference with Clustered Errors.” The Review of Economics and Statistics 90 (3): 414–427.CrossrefWeb of ScienceGoogle Scholar

  • Efron, B. 1979. “Bootstrap Methods: Another Look at the Jacknife.” The Annals of Statistics 7 (1): 1–26.CrossrefGoogle Scholar

  • Efron, B., and R. Tibshirani. 1993. An Introduction to the Bootstrap. Boca Raton, FL: CRC Press.Google Scholar

  • Eicker, F. 1967. “Limit Theorems for Regression with Unequal and Dependent Errors.” In Proceedings of the Fifth Berkeley Symposium on Mathematical Statistics and Probability, edited by Lucien Lecam and Jerzy Neyman, Volume 1, 59–82. Oakland, CA: University of California Press.Google Scholar

  • Flachaire, E. 2005. “Bootstrapping Heteroskedastic Regression Models: Wild Bootstrap vs. Pairs Bootstrap.” Computational Statistics and Data Analysis 49 (2): 361–376.Google Scholar

  • Greene, W. H. 2007. Econometric Analysis. 6th ed. Upper Saddle River, NJ: Prentice Hall.Google Scholar

  • Hall, P. 1997. The Bootstrap and Edgeworth Expansion. New York, NY: Springer.Google Scholar

  • Horowitz, J. 2001. Handbook of Econometrics, volume 5, chapter 52: The Bootstrap, 3159–3228. Philadelphia, PA: Elesevier Science B.V.Google Scholar

  • MacKinnon, J. G. 2002. “Bootstrap Inference in Econometrics.” Canadian Journal of Economics 35 (4): 615–645.Google Scholar

  • Mammen, E. 1993. “Boostrap and Wild Boostrap for High Dimensional Linear Models.” The Annals of Statistics 21 (1): 255–285.Web of ScienceCrossrefGoogle Scholar

  • White, H. 1980. “A Heteroskedasticity-Consistent Covariance Matrix Estimator and a Direct Test for Heteroskedasticity.” Econometrica 48 (4): 817–838.CrossrefGoogle Scholar

  • Wu, C. F. J. 1986. “Bootstrap and Other Resampling Methods in Regression Analysis.” The Annals of Statistics 14 (4): 1261–1295.CrossrefGoogle Scholar

About the article

Corresponding author: Christopher J. Elias, Department of Economics, 703 Pray-Harrold, Eastern Michigan University, Ypsilanti, MI, 48197, USA, E-mail:

Published Online: 2014-07-10

Published in Print: 2015-01-01

Citation Information: Journal of Econometric Methods, Volume 4, Issue 1, Pages 153–161, ISSN (Online) 2156-6674, ISSN (Print) 2194-6345, DOI: https://doi.org/10.1515/jem-2013-0015.

Export Citation

©2015 by De Gruyter.Get Permission

Comments (0)

Please log in or register to comment.
Log in